Recent research has shown that hair dye allergies are more common in those 50 years or older. Hair dyes are used commonly to color hair with around 63 percent of Koreans saying they have dyed their hair at least once.
p-Phenylenediamine (PPD) is a component of hair dyes known to be a significant cause of contact dermatitis. It is added to the dye to create a black color but the higher the concentration, the stronger the stimulus is to the skin, and the more likely it is to cause allergies.
|Professors Lee Jun-young (left) and Han Ju-hee|
The research team, led by the Catholic University of Korea St. Mary's Hospital’s Professors Lee Jun-young and Han Ju-hee, studied 105 dye allergy patients confirmed by a skin reaction test from 2009 to 2015.
The purpose of the study was to investigate and clarify the relationship between duration of exposure to p-Phenylenediamine (PPD) - known to cause contact dermatitis - and hair dye contact allergy (HDCA).
Results showed HDCA was more prevalent in people over 50. Patients complained of itchiness, irritability, and dryness.
The most commonly observed symptoms were spots of irritation and flat lesions accompanied by patches or skin plates, or keratin. The symptoms affected the face the most, with 57 percent of patients displaying signs around the facial area, followed by the scalp, neck, body, and hands.
Longer and more frequent use of dyes also led to symptoms on a larger area and raised the risk of allergies occurring on the whole body.
According to the hospital, about 80 percent of patients already recognized that they had allergies to hair dyes, but only 28.6 percent stopped using them despite confirming the allergy through a skin reaction test.
Testing for allergies by swabbing the hair dye onto the arm or behind the ear and observing the skin condition for 48 hours is a useful method to check for safety and prevent damage from allergies, the hospital said.
“Education on clinical symptoms and avoiding allergic antigens are important for effective treatment of allergies to dyes,” Professor Lee said. “Antihistamines or ointment steroids can relieve skin itching so do not treat adverse effects that occur with folk remedies and seek a dermatologist."
The research results were published in the June edition of the Annals of Dermatology.
<© Korea Biomedical Review, All rights reserved.>